IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4311 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed3496    
    Printed39    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 
LETTER TO EDITOR
Year : 2001  |  Volume : 67  |  Issue : 2  |  Page : 107

An unusual reaction to a commonly used drug


Department of Dermatology & STD Medical College Hospital, Kolkata, India

Correspondence Address:
Department of Dermatology & STD Medical College Hospital, Kolkata, India



How to cite this article:
Gharami RC. An unusual reaction to a commonly used drug. Indian J Dermatol Venereol Leprol 2001;67:107


How to cite this URL:
Gharami RC. An unusual reaction to a commonly used drug. Indian J Dermatol Venereol Leprol [serial online] 2001 [cited 2019 Oct 18];67:107. Available from: http://www.ijdvl.com/text.asp?2001/67/2/107/11125


To the Editor
Cetirizine, a second-generation antihistamine is used worldwide in the treatment of various allergic disorders. It is a well-tolerable drug with few adverse effects.[1] But so far only one case has been reported causing fixed drug reaction (FDR)[2] and probably the second case is mentioned here (computer - assisted search performed on MEDLINE, EMBASE and current contents).
A young dentist aged 24 years presented with a single mild itchy reddish patch of 2 days duration. One day before it, he had an attack of acute urticaria of unknown origin for which he took a single dose of cetirizine (10 mg) in the evening and next morning he noticed the lesion. He could not remember any insect bite or contact in the night. The patient was not having any history of photodermatoses. On examination a single well­circumscribed patch about 2 x 2 cm, reddish-brown in colour in front of the left chest was seen without any oro-genital lesion. Depending on patients history and clinical examination, immediately I made the diagnosis as fixed drug reaction (FDR) and probably the causation agent was cetirizine as he did not take any other medicine. I kept the patient under observation asking to apply only a soothing agent (calamine cream). After 4 weeks I did the provocation test with cetirizine after taking the patient's consent and got the positive result as he developed itching and burning sensation with erythema on previous site without any new lesion.
The previous case or the first case, reported by Birgen and Thomas, was having multiple bullous FDR lesion.[2] But the present case was not having so severe reaction probably he took single dose in each time. I hope this report will help to feel the need for continuous pharmacovigilance even for any drug which is well tolerable and widely used. 

   References Top

1.Routledge PA, Lindquist M, Edwards IR. Spontaneous reporting of suspected adverse reactuibs ti abtugustanubes: a national and international perspective. Clin Exp Allergy 1999;29:240-246.  Back to cited text no. 1    
2.Birger K, Thomas K. Multiocalised fixed drug eruption to the antihistamine cetirizine. J Allergy Clin Immunol 2000;106:988-989.  Back to cited text no. 2    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow